Alert archive / Missouri / Tornado Warnings in 2019

Tornado Warning 114, NWS Springfield, MO

December 28, 2019Barton County, Vernon County, Missouri

NWS Springfield, MO issued this tornado warning at Dec 28, 2019, 5:23 PM CST for Barton County, Vernon County, Missouri. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2019, 5:23 PM CST (23:23 UTC)
Expired
Dec 28, 2019, 5:37 PM CST
In force
14 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Barton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 106 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 3:49 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WFUS53 KSGF 282323
TORSGF
MOC011-217-290000-
/O.NEW.KSGF.TO.W.0114.191228T2323Z-191229T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
523 PM CST Sat Dec 28 2019

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Northwestern Barton County in southwestern Missouri...
  Southwestern Vernon County in west central Missouri...

* Until 600 PM CST.
    
* At 523 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Arcadia, or 16 miles northeast of Pittsburg,
  moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Nevada...                         Liberal...
  Bronaugh...                       Moundville...
  Milo...                           Deerfield...
  Oskaloosa...                      Hannon...

This includes Interstate 49 between mile markers 84 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3779 9425 3755 9453 3757 9461 3786 9457
TIME...MOT...LOC 2323Z 215DEG 39KT 3761 9456 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Perez
2 follow-up statements
552 
WWUS53 KSGF 282333
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
533 PM CST Sat Dec 28 2019

MOC011-282343-
/O.CAN.KSGF.TO.W.0114.000000T0000Z-191229T0000Z/
Barton MO-
533 PM CST Sat Dec 28 2019

...THE TORNADO WARNING FOR NORTHWESTERN BARTON COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CST for southwestern
and west central Missouri.

LAT...LON 3785 9452 3779 9425 3765 9441 3765 9455
TIME...MOT...LOC 2333Z 213DEG 35KT 3767 9447 

$$

MOC217-290000-
/O.CON.KSGF.TO.W.0114.000000T0000Z-191229T0000Z/
Vernon MO-
533 PM CST Sat Dec 28 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CST FOR
SOUTHWESTERN VERNON COUNTY...
    
At 533 PM CST, a severe thunderstorm capable of producing a tornado
was located 8 miles north of Liberal, or 13 miles southwest of
Nevada, moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Nevada...                         Bronaugh...
Moundville...                     Milo...
Deerfield...                      

This includes Interstate 49 between mile markers 84 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3785 9452 3779 9425 3765 9441 3765 9455
TIME...MOT...LOC 2333Z 213DEG 35KT 3767 9447 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Perez
299 
WWUS53 KSGF 282337
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
537 PM CST Sat Dec 28 2019

MOC217-282347-
/O.CAN.KSGF.TO.W.0114.000000T0000Z-191229T0000Z/
Vernon MO-
537 PM CST Sat Dec 28 2019

...THE TORNADO WARNING FOR SOUTHWESTERN VERNON COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CST for southwestern
and west central Missouri.

LAT...LON 3785 9452 3779 9425 3765 9441 3765 9455
TIME...MOT...LOC 2335Z 215DEG 39KT 3771 9443 

$$

Perez

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Dec 28, 2:18 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 28, 2:18 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
218 PM CST Sat Dec 28 2019

.SHORT TERM...(This evening through Sunday Night)
Issued at 205 PM CST Sat Dec 28 2019

An upper level trough is currently pushing east into the Plains
this afternoon. An associated area of surface low is located
across south central Kansas ahead of the trough. The pressure
gradient has tightened some ahead of the low allowing gusty
southerly winds to develop. Gusts up to 35 mph will continue to
occur at times across the area into this evening ahead of the
approaching low.

The southerly wind is pulling increased moisture north into the
area. This is resulting in cloud and some patchy fog to remain in
place across the area this afternoon. Despite the cloud cover,
temperatures are still in the middle 50s to the lower 60s early
this afternoon, which is well above normal for this time of year.

Lift has begun to overspreads the area ahead of the trough, which
has allowed an area of showers to develop across southeastern
Kansas and western Missouri. These showers will continue to move
to the east the rest of this afternoon. An isolated embedded
rumble of thunder or two may be possible within the showers.

A front is located from central Kansas to the south into central
Texas this afternoon. The clouds and showers are limited heating
and instability. However, 200 to 500 J/kg of ML Cape will still
be able to develop across the area given the moisture return.
Shear is on the stronger side across the area. With strong
forcing along the front and the strong shear, line segments are
developing along the front across central Oklahoma into south
central Kansas currently. These line segments will continue to
track to the northeast into the area this evening, then push east
of the area during the early overnight hours.

Given the strong shear that is in place the weak instability will
likely still be enough to lead to the potential for the potential
for some strong to severe storms this evening. A strong low level
jet is in place and momentum transfer will lead to the risk of
damaging wind gusts up to around 60mph. Given the weaker
thermodynamics, the wind risk will not be widespread by any means
with in the line segments but more scatted associated with any
surges in the line segments that can develop. Strong low level
shear will also be in place. The instability will likely not be
strong enough to balance the up draft down draft zones within the
line, so the line will be shear dominate. Where surges are able to
develop and maintain themselves an isolated brief spin up tornado
risk will be possible across the area this evening.

Locally heavy rainfall will be possible with the line of storms,
but they will be narrow in nature and should be fairly
progressive which will limit the flooding risk across the area.
There could be some showers that linger behind the line of storms
for a few hours. The rain will end from west to east late this
evening into the overnight hours.

The upper level trough will move through the region Sunday into
Sunday night. As the trough moves across the area rain showers
will develop and spread across the area, mainly affecting areas
along and east of Highway 65 Sunday afternoon into Sunday night.

Highs this afternoon will be in the upper 50s to middle 60s, with
lows only falling into the middle 40s to the upper 50s tonight. A
cooler air mass will start to move into the area on Sunday with
highs ranging from the middle 40s across southeastern Kansas to
the middle 50s across the eastern Ozarks. Lows Sunday night into
Monday morning will cool into the lower 30s.

.LONG TERM...(Monday through Saturday)
Issued at 205 PM CST Sat Dec 28 2019

The upper level trough will move off to the east early next week
leaving the area in an upper level northwest flow pattern. This
will bring cooler conditions with highs in the 40s and lows in the
upper 20s to the area Monday and Tuesday. This will be closer to
normal for this time of year.

Short wave upper level ridging then build of the area during the
middle of next week allowing highs to warm into the 50s each
afternoon. Another upper level trough will move through the area
late next week bringing additional rain chances to the area. Highs
in the 50s will continue into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1131 AM CST Sat Dec 28 2019

A storm system is currently pushing east across the Plains this
afternoon. Ahead of the system moisture is being usher into the
area. IFR to LIFR ceilings will persist across the area this
afternoon into this evening. Drizzle and scattered showers will
also occur across the area at times this afternoon. Visibilities
will also be lower at times too. Gusty southerly winds will also
occur this afternoon into this evening ahead of the system.

This evening a line of storms will sweep from west to east across
the area. Rainfall rates will likely be heavy with the storms, but
the line of storms will be narrow in nature and moving quite
quickly so the heavy rain will be short lived. Lower visibilities
will occur with the storms. There is a risk for a few strong to
severe storms within this line.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Dec 28, 12:52 PM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1252 PM CST Sat Dec 28 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1252 PM CST Sat Dec 28 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.
  Elevated fog risk.

DISCUSSION...

Pockets of fog will persist across portions of southern Missouri
this afternoon..

Showers will continue to overspread the area from west to east
this afternoon. A few embedded rumbles of thunder could be
possible.

A line of storms will then move west to east across the area from
this evening into the early overnight hours. Some of the storms
could be strong to severe with damaging wind gusts to around 60
mph the main risk. Given strong wind shear an isolated brief weak
tornado risk will also be possible.

Gusty southerly winds up to 35 mph will occur at times through
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty westerly winds will develop Sunday night into Monday. Gusts
up to 30 mph will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Dec 28, 4:15 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
415 PM CST Sat Dec 28 2019

KSZ073-097-282300-
Bourbon KS-Crawford KS-
415 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND NORTHERN CRAWFORD
COUNTIES UNTIL 500 PM CST...

At 414 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Walnut to near Hepler to 7
miles west of Girard. Movement was northeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fort Scott...                     Marmaton...
Arcadia...                        Uniontown...
Walnut...                         Fulton...
Redfield...                       Hepler...
Mapleton...                       Greenbush...
Harding...                        Pawnee Station...
Hiattville...                     Petersburg...
Farlington...                     Hammond...
Brazilton...                      Devon...
Garland...                        Porterville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Kansas...and west central Missouri.

LAT...LON 3770 9508 3804 9490 3804 9461 3765 9462
      3742 9509
TIME...MOT...LOC 2214Z 219DEG 38KT 3771 9504 3761 9497 3750 9497

Perez
Special weather statement, Dec 28, 4:31 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Springfield MO
431 PM CST Sat Dec 28 2019

KSZ097-101-282315-
Cherokee KS-Crawford KS-
431 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CRAWFORD COUNTIES
UNTIL 515 PM CST...

At 431 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Parsons to Welch to Pensacola. Movement was
northeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pittsburg...                      Baxter Springs...
Frontenac...                      Columbus...
Galena...                         Girard...
Arma...                           Cherokee...
Weir...                           Lowell...
Sherman...                        Mulberry...
Scammon...                        Chicopee...
Mccune...                         Franklin...
Arcadia...                        West Mineral...
Treece...                         Roseland...

This includes Interstate 44 near mile marker 0.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Kansas.

LAT...LON 3745 9508 3766 9462 3700 9462 3700 9507
TIME...MOT...LOC 2231Z 207DEG 47KT 3732 9526 3688 9510 3646 9513

Perez
Special weather statement, Dec 28, 5:11 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
511 PM CST Sat Dec 28 2019

MOZ066-077-088-290000-
Vernon MO-Barton MO-Jasper MO-
511 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR BARTON...SOUTHERN VERNON AND
NORTHERN JASPER COUNTIES UNTIL 600 PM CST...

At 510 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Frontenac to 6 miles southeast of Weir to
near Baxter Springs. Movement was northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Northwestern Joplin...            Webb City...
Prairie State Park...             Nevada...
Carl Junction...                  Lamar...
Oronogo...                        Carterville...
Jasper...                         Golden City...
Liberal...                        Airport Drive...
Alba...                           Sheldon...
Mulberry...                       Purcell...
Nashville...                      Mindenmines...
Montevallo...                     Arcadia...

This includes Interstate 49 between mile markers 48 and 92.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Kansas...and southwestern and west central Missouri.

LAT...LON 3769 9462 3804 9407 3735 9408 3706 9461
TIME...MOT...LOC 2310Z 218DEG 42KT 3750 9469 3723 9469 3697 9471

Perez
Special weather statement, Dec 28, 5:16 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
516 PM CST Sat Dec 28 2019

MOZ088-093-101-290000-
Jasper MO-Newton MO-McDonald MO-
516 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON...MCDONALD AND
SOUTHEASTERN JASPER COUNTIES UNTIL 600 PM CST...

At 515 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Galena to near Wyandotte to Jay. Movement was
northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Big Sugar Creek State Park...     Galena...
Seneca...                         Granby...
Anderson...                       Carterville...
Noel...                           Duquesne...
Dodge...                          Sarcoxie...
Goodman...                        Duenweg...
South West City...                Diamond...
Pineville...                      Loma Linda...

This includes the following highways...
 Interstate 44 between mile markers 0 and 32.
 Interstate 49 between mile markers 1 and 48.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Kansas...and southwestern Missouri.

LAT...LON 3650 9462 3708 9462 3735 9409 3730 9408
      3729 9405 3650 9407
TIME...MOT...LOC 2315Z 221DEG 43KT 3707 9465 3673 9469 3640 9478

Perez

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 11:15 PM CSTDense Fog AdvisorySGFBarry, Christian, Dent, Douglas, Greene, Howell and 9 more12 hr
Dec 28, 5:11 PM CSTSpecial Weather StatementSGFBarton, Vernon49 min
Dec 28, 5:16 PM CSTSpecial Weather StatementSGFJasper, McDonald, Newton44 min
Dec 28, 5:43 PM CSTSevere Thunderstorm WarningSGFVernon17 min

Nearby

Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.